«
»

Top

What medications can cause hair loss?

Published 21 Oct 2021 • By Candice Salomé

Hair loss is often very hard to accept, both for men and for women. This phenomenon, called alopecia, can happen after taking a medication. The most well-known example of hair loss due to treatment is chemotherapy. However, it is not only chemotherapy treatments that cause alopecia. 

So, what treatments or medications can cause hair loss? How can you prevent it? What should you do if it happens?

We tell you everything in our article!

What medications can cause hair loss?

What is the life cycle of hair? 

Every person has, on average, between 100,000 and 150,000 hairs. They are renewed at the rate of 150 new hairs per day. Their growth depends on many genetic and hormonal factors and evolves over the course of one's life.

Each individual strand of hair goes through 3 phases during its life:

  • The growth phase, called anagen, which lasts between 2 and 6 years, 
  • The resting phase, known as catagen, which lasts about 3 weeks, 
  • Then the telogen phase, which results in the hair falling out in 2 to 3 months. A new hair will take the place of the one that has just disappeared. 

This succession of phases constitutes a cycle, the average duration of which is 4 years

The hair root is found in the hair follicles, which are small cavities in the scalp. The number of hair follicles is fixed and remains unchanged after birth. Each of these follicles can handle between 10 and 30 cycles.

Hair strands are not synchronised, which means they are not in the same phase at the same time. Hair loss is therefore a completely normal phenomenon. We lose between 30 and 150 hairs a day, with variations throughout the year.

In fact, in early autumn and spring, hair loss is generally greater. In addition, women experience hair loss a few months after childbirth, due to hormonal changes that occur during this time.

However, certain treatments or medications can cause significant hair loss.

Which treatments or medications can cause alopecia? 

Certain medications can disrupt the hair cycle and act in different ways. For example, some drugs synchronise the hair loss phase and cause hair loss after 2 or 3 months. Other medicines abruptly interrupt the growth phase and cause severe hair loss 1 to 4 weeks after starting treatment.

Doctors are advised to discuss the subject of alopecia with patients before they start treatment as this can have a serious psychological impact.

So, what are these treatments?

Medications for thyroid issues

The thyroid gland secretes hormones which participate, among other things, in hair renewal. When over- or under-produced, these hormones can greatly disrupt the rhythm of hair cycles and thus lead to alopecia.

When antithyroid drugs (such as Carbimazole) or thyroid replacement hormones (such as Levothyroxine) are not perfectly dosed, the risk of hair loss is high.

Medications for high cholesterol

Cholesterol-lowering treatments such as fibrates (Bezafibrate, Ciprofibrate, etc.) or certain statins (Atorvastatin, Pravastatin, etc.) can cause side effects affecting the scalp, such as itching or hair loss.

These drugs, taken over the long term to treat high cholesterol and prevent cardiovascular diseases, are thought to interfere with the process of hair production (keratinisation). As a result, the hair becomes brittle before falling out.

If you notice significant hair loss, it is recommended to talk to your doctor. He or she may be able to modify your treatment.

Medications for epilepsy 

One of the side effects of epilepsy treatments, which contain sodium valproate, is hair loss or even change in hair structure (straight hair turns curly).

Researchers have not yet fully identified the mechanism by which sodium valproate (Epilim®) can cause hair loss or change hair structure. The most popular hypothesis is that it is involved in the deficiency of trace elements (zinc, magnesium, copper, etc.) that are essential to the life cycle of hair.

Even though hair loss is reversible (as soon as you stop the treatment), talk to your doctor, he or she can probably change your treatment.

Certain anti-depressants

Certain anti-depressants can cause hair thinning, especially in women. Under the effects of these drugs, hair cycles may be shortened. Thus, hair may start to fall out within 2-3 months of starting treatment.

If you notice the beginnings of alopecia, don't hesitate to talk to your doctor, he or she may change your treatment.

Certain contraceptive pills

Hair is very sensitive to hormonal variations. Depending on the sex hormones they contain, contraceptives will have a positive influence on the hair, or, on the contrary, may cause hair loss. Contraceptives with androgenic effect (containing testosterone derivatives) are the ones responsible for hair loss.

Don't hesitate to talk to your doctor, he or she may be able to change your oral contraceptive.

Chemotherapy

While alopecia is a relatively uncommon side effect of the treatments listed above, it is a common and much feared side effect for patients undergoing chemotherapy. Chemotherapy aims to attack cells that regenerate very quickly (i.e., cancer cells), thereby blocking the development and multiplication of new hair strands.

Hair loss caused by chemotherapy is reversible, but it will not start to regenerate until the end of treatment. There are a number of products out there like wigs, turbans, or scarves that can help you to keep your head warm and help you adjust to your new appearance if you wish. 

You can find more tips in our article: Beauty tips to fight against breast cancer


Was this article helpful to you?    
Give it a like and share your thoughts and questions with the community in the comments below!    
  Take care! 

9
avatar Candice Salomé

Author: Candice Salomé, Health Writer

Candice is a content creator at Carenity and specialises in writing health articles. She has a particular interest in the fields of women's health, well-being and sport. 

Candice holds a master's degree in... >> Learn more

Who reviewed it: Antoine Seignez, Pharmacist data science project manager

Antoine holds a PharmD and a PhD in life sciences, specialising in immunology. He studied at the University of Burgundy in France. Several of his research projects have been published in international... >> Learn more

6 comments


robjmckinney • Ambassador
on 23/10/2021

Radiotherapy also causes hair loss, as a baldy it did not matter so much but there are temporary and permanent hair loss. My hair on my head grew back but my beard has never recovered or returned. For women hair loss would be clearly distressing adding to the other effects of treatment. But many choose a wig or the famous scarf while awaiting the hair to grow back, stay safe


wednesday
on 23/10/2021

I have had hair loss due to underactive thyroid. Although I am not hairless it is very thin. I find it hard being a woman but am not ready to wear a wig, though it would save a fortune in colouring and hairdressers costs. 


Scotty 2
on 23/10/2021

Nowhere in the article did I see Anastrozole mentioned. This tiny little tablet causes hair thinning. I was losing masses of hair strands daily. My hairdresser cut my hair very short and keeps giving me scalp treatments. The hair loss has slowed down, but I am still losing well above average. I have only been taking it for four months so perhaps it will slow down soon. Said tablet is also affecting my muscles, particularly my legs. so I can hardly walk some days. This is leading to weight gain. I think sometimes the cure is worse than the illness.


nineteen_gale
on 23/10/2021

Thank you for this interesting article. I am on high doses of Steroids and have to take them for 2 years, gradually decreasing them by 5mg every two weeks. Hair loss is one of the side effects of Steroids as well. I am on Statin as well but not the ones mentioned above, I am on Rosuvastatin. As well as Blood pressure medication, Ramipril may also cause hair loss. I try to keep my hair short to minimise the effect and only wash my hair twice a week instead of more often


lesmal • Ambassador
on 23/10/2021

Thank you for another interesting article.

I am hypothyroid and have found that Levothyroxine definitely thins the hair. I have been on a range of epilepsy medications since 2017 in order to regulate my seizures, and am now weaning off the 5th one due to bad side effects and no control. 

Medications for epilepsy that have thinned my hair and added to hair loss are as follows:-

Vimpat, Lamictal, Topiramate and Zonisamide. 

I'm no longer on statins due to constant muscle problems, but am now very aware of the new medications I'm given. 

You will also like

Which medications can cause adverse effects on the muscles?

Which medications can cause adverse effects on the muscles?

Read the article
COVID-19: What are the

COVID-19: What are the "side effects" of wearing a mask?

Read the article
Sleep disorders: Carenity members share their experience!

Sleep disorders: Carenity members share their experience!

Read the article
The Psychological Benefits of Sharing in Community

The Psychological Benefits of Sharing in Community

Read the article

Most commented discussions